Apixaban & Itchy Skin?: Hello I've been on... - AF Association

AF Association

22,571 members27,408 posts

Apixaban & Itchy Skin?

Hidden profile image
Hidden

Hello

I've been on Apixaban for a 2 or 3 of years and over the last year I've started to have skin problems. First a patch on my foot that appeared to be ringworm and did actually respond to ringworm creams, but did not clear up and is still here. Also had itchy scalp for about 6 months and it's spreading. None of it's unbearable (yet).

It could in fact be ringworm I suppose, although it doesn't look like ringworm any more to me, but I can only tell by looking at Google photos.

GP hasn't come up with any idea yet, but seeing her again in January (6 weeks for an appointment !!!), as the creams and shampoos she prescribed for fungal infections haven't cleared it up.

Itchy skin is a listed side-effect.

Has anyone else on Apixaban had skin problems and what if anything did you do about it? I may have to change NOACs but want as much info as possible before going down that road.

Thank you 🙂

Koll

20 Replies

My skin problems are not due to Apixaban but they have been numerous. If you are 'older' I would strongly rec. head to toe creamy DAILY with E45 .I am very 'older' and about 10 years ago was afflicted with non specific dry skin. When I began to cream(cream on prescription) daily the itchy,,scratichiness vanished by 90%.I do do soles of feet or scalp.

Sorry! Meant to say...NOT on soles of feet or scalp.

Hidden profile image
Hidden in reply to 10gingercats

I've tried all the creams including E45, Aloe-Vera and about 5 others. Only ones that do anything are anti-fungal. They seem to almost clear it up sometimes, then it just comes back again even though I keep applying it. Really annoying!

The bad news is you have to continue applying it FOR EVER if you know what I mean!You need advice about appying anti fungal....esp.Terbinafin for ringworm....for longer than weeks.

Hidden profile image
Hidden in reply to 10gingercats

Thanks 10gingercats. I didn't know that. Doctor did say if no success after a few weeks then to go see her again. So I came to book an appointment, 6 weeks is earliest !! But I'll pop into the surgery tomorrow and maybe get in sooner.

Thanks again.

Koll

As I have been on Apixaban for 18 months I did not connect my skin rash with it.

However it has slowly increased until it covers 95% of my body and life is fairly unbearable.

It is taking a long time to heal, unlike most drug allergies where symptoms reverse almost immediately on withdrawal. Moisturising skin with a bland cream such as coconut oil helps.

Hidden profile image
Hidden in reply to danagreen

Have you stopped Apixaban or changed to another drug?

Yes back on warfarin but its taking ages for the itching to resolve.

Hidden profile image
Hidden in reply to danagreen

I hope it clears up soon and thanks for posting.

Hi Koll

yes when on apixaban (and rivaroxaban) I had those problems

I now take a table spoon of extra virgin Olive oil morning and evening in Orange juice

This seems to have worked and also not loosing hair now.

Hope this will help you

Mike

Hidden profile image
Hidden

My skin felt like it was on fire at times, mostly it was itching or feeling like it was crawling on apixaban. Problem solved shortly after I stopped taking it

Funny, I’ve had itchy skin for the past four weeks but put it down to Entresto, a new drug which I was put on around that time.

I don’t have a rash though, and the site of the itching varies from scalp to legs to body. I mentioned it to the heart failure nurse and she had no explanation other than the Entresto. She asked if I would like to discontinue it, but I’m of the opinion that, unless side effects cause more of a problem than the plus sides of a drug, I’ll keep taking it. Side effects have to be really bad before I stop taking a recommended drug.

I noticed that itching was a listed side effect of Apixaban, but since I’ve been on it for years without any repercussions I dismissed it in my case.

Suggest a dermatologist. I put up with strange dry itchiness under eyes for a year before going to a dermatologist who prescribed a cream that cleared it up in two days! GP visits went nowhere. It could be a kind of eczema or psoriasis, but a dermatologist should be consulted. Liver problems can manifest on the skin, as well, and you don't want to let THAT go undiagnosed, of course.

I had itchy skin while I went through three ablations over 9 months and a cardioversion while on apixaban. I thought it was my imagination or we had fleas in the house! We have dogs. We treated the dogs, treated the furniture, steam cleaned the furniture and carpets and still I was itchy. Fast forward two months after the final (and successful) third ablation and I realised I wasn't itchy anymore. It must have been the drugs. I don't know if it was just the apixaban as I was on Bisoprolol and Amiodarone at various times but now I don't take anything and the itching has stopped. It's not you, as they say, hopefully, it will stop if you manage to come off it.

Koll. I started taking Apixaban 7 weeks ago . 3 weeks ago the itching started and is especially severe on the backs of my hands which keeps me awake at night.They now are a mess where I have scratched them in my sleep and have developed red, flakey patches. A few days ago the areas under my eyes and across the bridge of my nose developed the same sort of red patches. It looks like eczema to me. I have never had any sort of skin problem before. Have an appointment with GP on Thursday and will let you know the outcome.

I have been on Apixaban for about 10 weeks and last week got the most dreadful skin rash both blotches and a measle like rash. It's over most of my torso and also on my arms, it's unbearably itchy keeping me awake at night. Funny enough it gets worse from tea time. My GP gave me Betnovate cream and antihistamines but no relief at all and neither of us thought about a reaction to Apixaban,. I can't see anything on the enclosed leaflet about rashes ? I take it as I have an extended DVT and may need to stay on it for a year or more it's not a drug any of us can just stop taking.

Will have a chat with my GP on Monday and I hope you all manage to get sorted

I am taking 5 mg Eliquis twice a day - my whole body itches - my arms hurts and my muscles hurts to walk - cannot sleep - going 6-7 times at night to urinate - I do not like to stop to taking Eliquis because I did have a stroke and I know I do need a blood thinner - but this drug is so hard to take - what should I do ????

Jlaine profile image
Jlaine in reply to Shobris

Try a different blood thinner? You may be ok with a different one. That's what I will be doing.!

Have read all of the responds to itching. I experience only one spot on the back of the sculp, along the middle line , connecting to neck.Do not think Apixaban can give side effect to only one small area.

I know this post is a year old but I was looking up itchy skin problems online and was directed here. I have been on Apixaban since I had a stroke in April 2017 but it wasn't until 3 months ago when I was put on soltorol that the itching began and I now have eczema on my legs arms and torso plus an itchy scalp. The doctor assured me that it wasn't the soltorol but Apixaban was never considered. Now that I have read this I am convinced that Apixaban is the cause and will discuss it with my GP on Monday. Thanks for the information.

You may also like...